Browse

You are looking at 1 - 3 of 3 items for :

Clear All
Open access

Colin L Knight, Shamil D Cooray, Jaideep Kulkarni, Michael Borschmann and Mark Kotowicz

A 51 year old man presented with sepsis in the setting of thioamide-induced agranulocytosis. Empiric broad-spectrum antibiotics was followed by directed narrow-spectrum antibiotics, and his neutrophil count recovered with support from granulocyte-colony stimulating factor (G-CSF) analogue transfusions. After a brief period of multi-modal therapy for nine days including potassium iodide (Lugol’s iodine), cholestyramine, propanolol and lithium to temper his persisting hyperthyroidism, a total thyroidectomy was performed while thyroid hormone levels remained at thyrotoxic levels. Postoperative recovery was uncomplicated and he was discharged home on thyroxine. There is limited available evidence to guide treatment in this unique cohort of patients who require prompt management to avert impending clinical deterioration. This case report summarises the successful emergent control of thyrotoxicosis in the setting of thioamide-induced agranulocytosis complicated by sepsis, and demonstrates the safe use of multi-modal pharmacological therapies in preparation for total thyroidectomy.

Learning points:

  • Thioamide-induced agranulocytosis is an uncommon but potentially life-threatening complication of which all prescribers and patients need to be aware.

  • A multi-modal preoperative pharmacological approach can be successful, even when thioamides are contraindicated, when needing to prepare a thyrotoxic patient for semi-urgent total thyroidectomy.

  • There is not enough evidence to confidently predict the safe timing when considering total thyroidectomy in this patient cohort, and therefore it should be undertaken when attempts have first been made to safely reduce thyroid hormone levels.

  • Thyroid storm is frequently cited as a potentially severe complication of thyroid surgery undertaken in thyrotoxic patients, although the evidence does not demonstrate this as a common occurrence.

Open access

Stephanie Teasdale and Elham Reda

Summary

We present two cases of adrenal phaeochromocytoma in patients with a previous diagnosis of neurofibromatosis type 1 (NF1). One had an adrenergic phenotype. The other had a more noradrenergic phenotype. Both had large primary tumours, which increases the likelihood of malignancy. Both also had elevated plasma-free methoxytyramine, which has been linked with malignancy even in non-SDHB phaeochromocytomas.

Learning points

  • Phaeochromocytoma can have varied clinical presentations.

  • Methoxytyramine can be useful in the biochemical work-up of both SDHB-positive and SDHB-negative phaeochromocytoma.

  • The utility of methoxytyramine as a marker of malignancy in NF1-related phaeochromocytoma is unclear, and cases with elevated titres warrant longer follow-up.

Open access

Durgesh Gowda, Vasant Shenoy, Usman Malabu, Donald Cameron and Kunwarjit Sangla

Summary

Our patient had drainage of a large amoebic liver abscess. This got complicated by a severe degree of hypotension, which required aggressive fluid resuscitation and hydrocortisone support. Computerised tomography (CT) of the abdomen revealed bilateral adrenal gland haemorrhage (BAH) resulting in primary adrenal gland failure, which was the cause for hypotension. Patient was on long-term warfarin for provoked deep vein thrombosis of lower limb, which was discontinued before the procedure. Thrombophilia profile indicated the presence of lupus anticoagulant factor with prolonged activated partial thromboplastin time (aPTT). Patient was discharged on lifelong warfarin. This case emphasises the need for strong clinical suspicion for diagnosing BAH, rare but life-threatening condition, and its association with amoebic liver abscess and anti-phospholipid antibody syndrome (APLS).

Learning points

  • Recognition of BAH as a rare complication of sepsis.

  • APLS can rarely cause BAH.